Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 30, NWS Birmingham, AL

June 4, 2009Lamar County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jun 4, 2009, 3:49 PM CDT for Lamar County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2009, 3:49 PM CDT (20:49 UTC)
Expired
Jun 4, 2009, 6:45 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 22 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 4:15 PM CDTFLASH FLOODVernon, ALTWO FEET OF RUNNING WATER WAS REPORTED OVER HIGHWAY 18 WEST IN DOWNTOWN VERNON. ONE FOOT OF RUNNING WATER WAS REPORTED ON HIGHWAY 17 NORTH IN DOWNTOWN VERNON. A FOOT AND A HALF OF WATER WAS REPORTED OVER CR-9 IN VERNON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 952 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
952 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
479 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 042049
FFWBMX
ALC075-042345-
/O.NEW.KBMX.FF.W.0030.090604T2049Z-090604T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
349 PM CDT THU JUN 4 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAMAR COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...VERNON...SULLIGENT...

* UNTIL 645 PM CDT

* AT 344 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH   
FLOODING FROM A NEARLY STATIONARY CLUSTER OF THUNDERSTORMS OVER THE 
MIDDLE OF LAMAR COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAMAR
  COUNTY AIRPORT...CREWS...BEDFORD AND BEAVERTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PEOPLE ALONG YELLOW CREEK SHOULD BE AWARE OF RAPIDLY RISING WATER 
LEVELS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3379 8824 3406 8806 3406 8803 3406 8799
      3403 8798 3403 8795 3401 8795 3354 8822
      3354 8827

$$

61

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 3:28 PM CDT, 21 minutes earlier.

Area forecast discussion, Jun 4, 3:28 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 PM CDT THU JUN 4 2009

.DISCUSSION...

LOOKING AT RADAR AND SATELLITE...THE LOW PRESSURE CENTER THAT HAS
BEEN MOVING ACROSS SOUTHEASTERN ALABAMA IS FINALLY MOVING INTO
GEORGIA...WITH THE SECONDARY LOW PRESSURE SYSTEM STILL APPROACHING
THE AREA FROM THE WEST. WIDESPREAD SHOWERS WITH A FEW EMBEDDED
STORMS WILL CONTINUE TO MOVE ACROSS THE SOUTHEASTERN COUNTIES
THROUGH THE AFTERNOON HOURS...IN ASSOCIATION WITH THE GULF LOW
PRESSURE SYSTEM. MEANWHILE...SCATTERED SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO DEVELOP ACROSS THE REST OF THE FORECAST AREA IN
RESPONSE TO THE FRONTAL SYSTEM TO OUR WEST. MODELS ARE STILL SHOWING
CAPE VALUES OF 2000+ J/KG AND LIFTED INDICES OF -2 TO -4...BUT WITH
PWS A LITTLE ON THE HIGH SIDE GOING TO CONTINUE WITH THE STRONG
WORDING IN THE HWO FOR THIS AFTERNOONS THUNDERSTORM ACTIVITY.

SKIES WILL BEGIN TO CLEAR AND RAIN CHEANCES WILL SLOWLY END FROM
WEST TO EAST ON FRIDAY AS THE FRONT MOVES THROUGH THE AREA. THERE
WONT BE A HUGE CHANGE IN TEMPS BEHIND THE FRONT. LOWS FRIDAY NIGHT
WILL ONLY BE A COUPLE OF DEGREES COOLER THAN TONIGHT...WITH HIGHS
STILL REACHING TO AROUND THE 80 DEGREE MARK...BUT IT WILL DEFINITELY
FEEL LESS HUMID FOR THOSE WHO WILL BE WORKING OUTDOORS.

THE WEEKEND LOOKS GREAT...WITH MOSTLY CLEAR SKIES AND DRY
CONDITIONS. TEMPERATURES WILL BE ON THE RISE...WITH HIGHS REACHING
TO AROUND 90 DEGREES BY SUNDAY AND LOWS IN THE MID TO UPPER 60S.
RAIN CHANCES WILL BE RE-INTRODUCED STARTING ON TUESDAY AS MOISTURE
BEGINS TO WORK BACK INTO THE REGION.

19

&&

.AVIATION...18Z TAF DISCUSSION.

SURFACE LOW WILL CONTINUE TO TRACK NORTHEAST AND THROUGH SOUTHEAST
ALABAMA THIS AFTERNOON. WIDESPREAD SHOWERS AND ISOLATED
THUNDERSTORMS WILL REVOLVE AROUND THE LOW AND AFFECT MGM AND TOI
THROUGH EARLY AFTERNOON. SHOWERS ARE MAINLY ISOLATED TO SCATTERED
ELSEWHERE. CEILINGS HAVE BEEN MVFR WITH ISOLATED DIPS IFR RANGE. AS
THE SURFACE LOW LIFTS OUT OF THE AREA...CEILINGS SHOULD STABILIZE
BETWEEN 2500 AND 3500 FT.

AS THE EVENING PROGRESSES...A COLD FRONT WILL SLOWLY PUSH INTO
WESTERN ALABAMA AIDING IN DEVELOPING ADDITIONAL SHOWERS AND
THUNDERSTORMS. 12Z MODELS ARE INDICATING A WET AND LOW OVERCAST
OVERNIGHT PERIOD WITH MOST LOCATIONS AT IFR OR LOWER AT SOME POINT
AFTER MIDNIGHT. SOME IMPROVEMENT WILL BE POSSIBLE LATE MORNING AS
THIS SYSTEMS EXITS THE STATE.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     60  79  59  87  63 /  60  40  10  10  10
ANNISTON    64  79  60  86  62 /  60  50  10  10  10
BIRMINGHAM  61  80  59  86  62 /  60  40  10  10  10
TUSCALOOSA  63  81  56  88  63 /  70  30  10  10  10
CALERA      63  80  59  86  62 /  70  40  10  10  10
AUBURN      63  80  62  86  63 /  60  50  20  20  10
MONTGOMERY  66  82  62  88  64 /  70  50  10  10  10
TROY        66  81  63  87  64 /  60  50  20  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

07/07/07
Hazardous weather outlook, Jun 4, 12:35 PM CDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1235 PM CDT THU JUN 4 2009

ALZ011>015-017>050-051730-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1235 PM CDT THU JUN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WEAK FRONTAL SYSTEM WILL MOVE THROUGH THE AREA THIS EVENING
BRINGING WITH IT THE POTENTIAL FOR STRONG THUNDERSTORMS.  IN
ASSOCIATION WITH THESE STORMS WIND GUSTS TO 40 MPH WILL BE
POSSIBLE THROUGH SUNSET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

12/SIRMON

In the hours before

Special weather statement, Jun 4, 3:17 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 PM CDT THU JUN 4 2009

ALZ012-042045-
LAMAR-
317 PM CDT THU JUN 4 2009

...SIGNIFICANT WEATHER ALERT FOR LAMAR COUNTY UNTIL 345 PM CDT...

AT 316 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM GUIN TO 7 MILES SOUTHEAST
OF CALEDONIA...MOVING SLOWLY EAST.

WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THESE STORMS.

PEOPLE IN LAMAR COUNTY...INCLUDING THE CITIES OF
BEAVERTON...CREWS...SULLIGENT...BEDFORD...VERNON AND BLOOMING
GROVE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

61

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 3:29 PM CDTAreal Flood AdvisoryBMXLamar3 hr

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.